Hail, Comanche
- When
- May 3, 10:55 PM CST
- Where
- Comanche County, 4.87 mi N of Coldwater
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.340, -99.340
A weak upper level disturbance and jet streak dynamics helped to produce a few severe thunderstorms late in the evening and early overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak upper level disturbance and jet streak dynamics helped to produce a few severe thunderstorms late in the evening and early overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 3, 5:40 PM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 640 PM CDT THU MAY 3 2012 ...UPDATED AVIATION SECTION FOR 18Z TAFS... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 259 PM CDT THU MAY 3 2012 UPPER AIR MAPS FROM THIS MORNING SHOWED A SIMILAR PATTERN AS ON WEDNESDAY WITH THE MAIN BELT OF UPPER LEVEL WESTERLIES CONTINUING TO EXTEND FROM THE BASE OF A LONGWAVE ALONG THE WEST COAST INTO THE NORTHERN PLAINS AND UPPER MIDWEST. A 110 KNOT SPEED MAX EXTENDED FROM THE NORTHERN MINNESOTA BORDER INTO QUEBEC WHILE ANOTHER SPEED MAX WAS MOVING ONSHORE OVER NORTHERN CALIFORNIA. ALSO OF NOTE...WEAK SHORTWAVE DISTURBANCES WERE EJECTING NORTHEAST ACROSS NEW MEXICO INTO THE CENTRAL HIGH PLAINS AHEAD OF A WEAK CLOSED LOW OVER NORTHWEST MEXICO. A 50-60 KNOT JET STREAK WAS ALSO MOVING UP AND OUT ACROSS WESTERN KANSAS. A RIDGE OF WARM AIR AT 700 MILLIBARS CONTINUED OVER THE SOUTHERN AND CENTRAL PLAINS WITH A +12C TEMPERATURE NOTED ON THE KDDC SOUNDING. IN THE LOWER LEVELS...WEAK SURFACE LOW PRESSURE HAD MOVED INTO SOUTH CENTRAL KANSAS THIS AFTERNOON. A WEAK COOL FRONT CURVED FROM THE LOW ACROSS THE NORTHERN TEXAS PANHANDLE AND INTO SOUTHEAST COLORADO. A VERY UNSTABLE AIRMASS EXISTS ACROSS PARTS OF KANSAS AGAIN TODAY AS THE SPC MESOSCALE ANALYSIS SHOWS SURFACE BASED CAPES OF 4000 J/KG OVER NORTH CENTRAL AND WEST CENTRAL KANSAS. WILL MAINTAIN SLIGHT CHANCE POPS OVER THE WESTERN PORTIONS OF THE SOUTHWEST KANSAS THIS EVENING AND HAVE EXTENDED THEM A LITTLE FARTHER EAST INTO THE HAYS AND LACROSSE AREAS THIS EVENING. MODEL SOUNDINGS SHOW WEAKER INSTABILITY BUT VERY LITTLE CIN OUT WEST OF HIGHWAY 83. SOME OF THE MODELS INCLUDING THE RAPID REFRESH HINT AT SOME CONVECTION...NOW DEVELOPING ALONG THE RATON MESA...MOVING INTO FAR WESTERN KANSAS BEFORE DISSIPATING. THERE IS A LITTLE MORE UNCERTAINTY FARTHER EAST. IN SPITE OF THE STRONG INSTABILITY...THERE IS MORE CONVECTIVE INHIBITION WHICH WILL HAVE TO BE OVERCOME. A ZONE OF SURFACE MOISTURE CONVERGENCE EXTENDS FROM SOUTHEAST INTO CENTRAL KANSAS WHICH COULD BE ENOUGH TO FIRE A FEW STORMS LATE THIS AFTERNOON AND EARLY EVENING. IN ADDITION...THE WEAK SPEED MAX COULD ALSO PROVIDE SOME UPWARD FORCING. EXPECT ANY STORMS THAT DEVELOP WILL DIMINISH OR MOVE OUT OF WESTERN KANSAS BEFORE MIDNIGHT. FRIDAY LOOKS TO BE VERY WARM WITH HIGH TEMPERATURES CLIMBING INTO THE 90S. MODEL SOUNDINGS SHOW VERY LIMITED TO NO INSTABILITY OVER ALL BUT OF THE AREA EXCEPT ALONG THE HIGHWAY 281 CORRIDOR. WITH LITTLE IN THE WAY OF FORCING PRESENT...WILL KEEP THE FORECAST DRY FOR FRIDAY EVENING. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 326 PM CDT THU MAY 3 2012 MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE TRACKING EASTWARD ACROSS THE NORTHERN ROCKIES SATURDAY AND INTO THE NORTHERN PLAINS ALONG THE CANADIAN BORDER SUNDAY. THIS SYSTEM WILL BRING THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS FROM THE NORTHERN PLAINS SOUTHWARD INTO PORTIONS OF NEBRASKA SATURDAY AND POTENTIALLY FURTHER SOUTH INTO KANSAS ON SUNDAY. AN ATTENDANT COLD FRONT TO THE UPPER LEVEL SYSTEM IS PROGGED TO PUSH SOUTHEAST INTO WESTERN KANSAS EARLY SUNDAY SETTING UP THE CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF KANSAS AS EARLY AS SUNDAY AFTERNOON. THE GFS, GEM, AND ECMWF SHOW A SURFACE LOW SET UP ACROSS WESTERN KANSAS EARLY SUNDAY WITH A DRY AIR INTRUSION NEAR THE SURFACE NOSING INTO SOUTHWEST AND SOUTH CENTRAL KANSAS. THE SURFACE LOW IS THEN PROGGED TO SHIFT EASTWARD AS THE COLD FRONT PUSHES FURTHER SOUTH ACROSS WESTERN KANSAS WITH LOW/MID LEVEL MOISTURE WRAPPING AROUND THE LOW BACK INTO WESTERN KANSAS BEHIND THE FRONT WITHIN A H7 BAROCLINIC ZONE. HOWEVER, THE BEST FORCING FOR CONVECTION IS LIKELY TO BE FROM NORTH CENTRAL AND NORTHEAST KANSAS NORTHEASTWARD UP INTO THE UPPER MIDWEST. AT THE VERY LEAST THOUGH, SOUTHWEST KANSAS SHOULD SEE INCREASED CLOUDS AND POSSIBLY A FEW SHOWERS. SLIGHT POPS SEEM REASONABLE FOR CENTRAL KANSAS WITH DRIER CONDITIONS EXPECTED SOUTHWESTWARD. MODELS BEGIN TO DIVERGE EARLY NEXT WEEK, BUT CONTINUE TO SHOW UPPER LEVEL TROUGHING DEEPENING SOUTHWEST INTO THE DESERT SOUTHWEST SETTING UP A GENERAL SOUTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. THIS WILL KEEP PERIODIC CHANCES FOR PRECIP IN ACROSS THE WESTERN HIGH PLAINS THROUGH THE END OF THE PERIOD. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL SATURDAY AS UPPER LEVEL TROUGHING CONTINUES TO PUSH EAST ACROSS THE INTERMOUNTAIN WEST. AS THE UPPER LEVEL SYSTEM APPROACHES, A SURFACE TROUGH LEE OF THE ROCKIES WILL REMAIN ALONG THE COLORADAO BORDER HELPING TO INFLUENCE A LOW LEVEL SOUTHERLY FLOW ACROSS WESTERN KANSAS. THIS WILL SUPPORT WARM AIR ADVECTION INTO THE AREA WITH H85 TEMPERATURES RANGING FROM THE MID 20S(C) ACROSS CENTRAL KANSAS TO NEAR 30C ALONG THE COLORADO BORDER. SO, LOOK FOR WIDESPREAD 90S(F) FOR HIGHS SATURDAY AFTERNOON. GENERALLY COOLER TEMPERATURES ARE THEN EXPECTED SUNDAY AS A COLD FRONT IS PROJECTED TO PUSH INTO WESTERN KANSAS SOMETIME EARLY IN THE DAY, ALLOWING COOLER AIR TO FILTER SOUTH INTO WESTERN KANSAS RESULTING IN CLOSER TO SEASONAL HIGHS. A SLIGHT AND GRADUAL WARM UP IS EXPECTED THROUGH MID WEEK AS BOTH THE GFS AND ECMWF INDICATE WEAK UPPER LEVEL RIDGING MOVING EAST INTO AND ACROSS THE NORTHERN PLAINS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 630 PM CDT THU MAY 3 2012 LOW STRATUS DEVELOPMENT IS THE MAIN FORECAST CHALLENGE DURING THE EARLY MORNING HOURS FRIDAY. A SURFACE LOW WILL REMAIN NEARLY STATIONARY NEAR THE SOUTHWEST KANSAS BORDER WITH THE OKLAHOMA PANHANDLE TONIGHT THROUGH EARLY FRIDAY. NORTH OF THIS LOW...EASTERLY MOIST UPSLOPE WINDS WILL BE MAINTAINED. THE PROBABILITY OF LOW STRATUS DEVELOPMENT (IFR OR EVEN LIFR CATEGORY) IS QUITE HIGH...BUT THE QUESTION IS HOW FAR SOUTH THIS WILL DEVELOP. THE CURRENT THINKING IS THAT IT WILL DEVELOP AS FAR SOUTH AS GARDEN CITY AND PERHAPS EVEN DODGE CITY. HAYS SHOULD BE FAR ENOUGH NORTH IN THE MOIST EASTERLY WINDS WITH STRATUS EXPECTED THERE TOO (ALTHOUGH THE LOWEST CEILINGS MAY FORM JUST WEST OF HAYS). THE PERIOD FOR ANY IFR/LIFR CATEGORY WILL BE ROUGHLY 5 HOURS OR SO CENTERED AROUND THE TYPICAL DAYBREAK TIME FRAME. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 95 61 95 / 10 0 0 0 GCK 58 94 58 95 / 10 0 0 0 EHA 54 94 59 93 / 20 0 0 0 LBL 55 96 60 96 / 10 0 0 0 HYS 62 92 62 92 / 20 0 10 0 P28 66 93 66 96 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GERARD LONG TERM...JJOHNSON AVIATION...UMSCHEID
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 351 PM CDT THU MAY 3 2012 KSZ030-031-043>046-061>066-074>081-084>090-041100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 351 PM CDT THU MAY 3 2012 /251 PM MDT THU MAY 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING NORTHWEST OF A LINE FROM ELKHART TO HAYS. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS TO 60 MPH ALONG WITH LARGE HAIL. THUNDERSTORMS OVER FAR WESTERN KANSAS COULD HAVE HAIL TO THE SIZE QUARTERS. OVER CENTRAL KANSAS THERE IS MORE UNCERTAINTY AS TO WHETHER THUNDERSTORMS WILL FORM. IF ANY STORMS DEVELOP...THEY WILL BE CAPABLE OF PRODUCING BASEBALL SIZE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NEAR CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE OVER FAR SOUTHWEST KANSAS SATURDAY AFTERNOON. RELATIVE HUMIDITY LEVELS ARE EXPECTED TO DROP TO AROUND 10 TO 15 PERCENT AND SOUTHERLY WINDS COULD INCREASE TO 15 TO 20 MPH DURING THE AFTERNOON. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED NORTH AND WEST OF A LINE FROM ELKHART TO DIGHTON AND LACROSSE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1155 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL 6 N COLDWATER 37.34N 99.34W
05/03/2012 E1.50 INCH COMANCHE KS TRAINED SPOTTER
&&
RBURGThe Dodge City radar (KDDC), 73 km away, was scanning. The volume nearest the first event began at 04:57 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387351, 387352, 387353, 387354.